3 Medications That May Harm Your Child’s Mouth

If your child has gum disease or tooth decay, it may not be related to poor oral hygiene. Instead, it may be caused by medications, either over-the-counter, or prescription. Even low doses of medication, or those taken for short periods of time can lead to oral symptoms in your child, so if you notice any new or unusual signs or gum or dental problems, a visit to the dentist is in order.

Bleeding Gums

If your child has allergies, the pediatrician may have prescribed antihistamines. While effective in relieving runny nose, post nasal drip, sneezing and watery eyes, these medications can lead to a dry mouth. This can cause the gums to lose moisture and bleed, especially when flossing.

If your son or daughter takes antihistamines to manage allergic conditions, makes sure plenty of non-caffeinated beverages are consumed to help reduce the effects of dry mouth. If increasing fluid intake fails to bring relief, the dentist may recommend a non-prescription mouthwash that contains special enzymes and lubricants to help prevent dryness of gingival tissue. When moisture is replenished, your child's gums will start healing and bleeding will diminish.

Gum Inflammation

Certain anti-seizure medications can cause a serious condition known as gingival hyperplasia. If your child takes phenytoin, the risk for developing this condition is high, and while the risk is generally higher for children taking large doses, hyperplasia of the gums can develop even from the lowest dose. Gingival hyperplasia causes the gum tissue to swell and bleed, and sometimes, the gums grow around and between the teeth.

This makes it difficult to brush and floss without discomfort, and consequently, infection or cavities can occur. It is important that your child maintain an impeccable oral hygiene routine to ensure that bacteria doesn't accumulate underneath inflamed gum tissue. Small children may be unable to brush and floss properly in the presence of gingival hyperplasia, so it may be up to the parents to do it for them. Many children who develop severe gum inflammation are self-conscious and are fearful of going to school. They may also become isolative, sad, depressed or anxious.

Pediatric dentist services such as frequent professional cleanings will help keep the gums healthy and slow the progression of hyperplasia, however, surgical intervention may be necessary to reduce the amount of gum tissue. Once the gums are healed, your child may experience renewed confidence in his or her appearance, and will start enjoying school and looking forward to being with friends.

White Spots

Children often get strep throat and ear infections, and when the physician determines that the source of the infection is bacterial in nature as opposed to viral, antibiotics will be prescribed. While antibiotics will help your child recover from a bacterial infection, they may lead to an overgrowth of oral yeast known as candida. A candidiasis infection can cause white plaque-like spots to form on your child's tongue, throat, floor of mouth and lining of the cheeks.

The plaques can also be easily scraped off, however, the underlying tissue tends to be sensitive and prone to bleeding. Eating yogurt or taking probiotic supplements can help restore "good bacteria," to your child systems, which will help eliminate infection-causing oral fungi and yeast.

If your child develops any of the above oral conditions as a result of taking medications, call your dentist. While early dental intervention and treatment from a place that provides Dentistry For Children & Adolescents is essential in slowing the progression of oral disease, working with the pediatrician is also important to help manage the person's underlying condition. If oral problems and not recognized and treated early, damage to the permanent teeth may develop, leading to bite problems, dental caries and serious tooth abscesses.